Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 267, NWS Lincoln, IL

September 8, 2008Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 8, 2008, 9:53 PM CDT for Crawford County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 9:53 PM CDT (02:53 UTC)
Expired
Sep 8, 2008, 10:16 PM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 7:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090253
SVRILX
ILC033-090345-
/O.NEW.KILX.SV.W.0267.080909T0253Z-080909T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
953 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 1045 PM CDT.

* AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  WEST OF EATON...OR ABOUT 8 MILES NORTHWEST OF ROBINSON...AND WAS
  MOVING EAST AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTSONVILLE...

ANOTHER LOCATION IN THIS WARNING IS...ANNAPOLIS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3902 8759 3901 8788 3918 8787 3918 8767
      3914 8765 3913 8765 3913 8764
TIME...MOT...LOC 0253Z 270DEG 30KT 3909 8778

$$

CHURCHILL
1 follow-up statement
000 
WWUS53 KILX 090316
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1016 PM CDT MON SEP 8 2008

ILC033-090327-
/O.CAN.KILX.SV.W.0267.000000T0000Z-080909T0345Z/
CRAWFORD-
1017 PM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD COUNTY IS
CANCELLED...

AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3902 8759 3901 8788 3918 8787 3918 8767
      3914 8765 3913 8765 3913 8764
TIME...MOT...LOC 0317Z 270DEG 30KT 3909 8752

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:21 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 8, 9:21 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
921 PM CDT MON SEP 8 2008

.DISCUSSION...
ISSUED 915 PM CDT MON SEP 8 2008

UPDATED THE FORECAST TO REMOVE CHRISTIAN...MACON...PIATT...
CHAMPAIGN AND VERMILION COUNTIES FROM THE SEVERE THUNDERSTORM
WATCH 892. THIS WATCH REMAINS IN EFFECT SE OF THESE COUNTIES
UNTIL 2 AM. ALSO REMOVED THUNDERSTORM CHANCES FROM I-72 NORTH AND
LOWER POPS AS SHOWERS ARE MORE SCATTERED. FINALLY COOLED LOWS A
FEW DEGREES AS COOLER AIR ARRIVING A BIT QUICKER THAN EARLIER
THOUGHT BEHIND A STRONG COLD FRONT NEAR I-70.

02Z/9 PM SURFACE MAP SHOWS A SHARP COLD FRONT FROM 1016 MB LOW
PRESSUR NEAR CLEVELAND SW ACROSS CENTRAL INDIANA AND SE IL NEAR
I-70 INTO SE MO. A BROKEN BAND OF STRONG TO SEVERE THUNDERSTORMS
DEVELOPED ALONG THIS FRONT ABOUT TWO HOURS AGO AND EXTENDED FROM SE
OF PARIS TO CHARLESTON TO JUST SE OF EFFINGHAM AS ITS MOVING EAST
AT 25 TO 35 MPH. STRONGEST STORM WAS OVER EASTERN EFFINGHAM COUNTY
MOVING EAST INTO JASPER COUNTY WHERE SVR RECENTLY ISSUED. THIS
BROKEN LINE OF STORMS PROJECTED TO BE SE OF LAWRENCEVILLE IN ABOUT
TWO HOURS BY 11 PM AS STRONG COLD FRONT NEAR I-70 PASSES THROUGH
SE IL. A BAND OF SHOWERS WAS ALONG AND JUST NW OF THE IL RIVER AND
BREAKING UP A BIT AS IT MOVES ENE. SATELLITE SHOWS LOW CLOUDS
CLEARING JUST NW OF IL OVER SE IA DUE TO 1024 MB HIGH PRESSURE
ALONG THE NE/KS BORDER INTO WESTERN IA. TEMPS CONTRAST FROM THE
MID 50S WITH DEWPOINTS IN THE LOWER 50S NORTH OF I-72 TO THE LOWER
70S SE OF I-70 WITH DEWPOINTS IN THE MID TO UPPER 60S.

STRONG COLD FRONT WILL EXIT SE OF IL BEFORE MIDNIGHT WITH
THUNDERSTORM CHANCES ENDING OVER SE IL BY THEN. SHOWERS CHANCES
WILL DIMINISH TOO BY 09Z/4 AM WITH CLOUDS DECREASING NORTH OF I-72
LATER TONIGHT AS HIGH PRESSURE BUILDS EAST TOWARD IL BY TUE MORNING.
SOME FOG COULD DEVELOP OVERNIGHT NW OF THE IL RIVER AS CLOUDS AND
NORTH WINDS DIMINISH. LOWS MOSTLY IN THE UPPER 4OS AND LOWER 50S
BUT RANGING FROM THE MID 40S FROM THE IL RIVER NW TO THE MID TO
UPPER 50S IN SE IL.

LARGE HIGH PRESSURE SETTLING OVER IL TUE CLEARS SKIES OVER SE IL
DURING TUE MORNING WITH AMPLE SUNSHINE EXPECTED BY TUE AFTERNOON
ACROSS THE AREA. HIGHS IN THE UPPER 60S AND LOWER 70S TUE WITH THE
MILDER READINGS IN SE IL. THESE TEMPS ARE ABOUT 10 DEGREES BELOW
NORMAL HIGHS AROUND 80F FOR SEP 9.

HUETTL

&&

.AVIATION...
ISSUED 629 PM CDT MON SEP 8 2008...FOR THE 00Z TAFS

A LINE OF FRONTAL CONVECTION HAS JUST DEVELOPED TO THE S OF THE
CWA. THE STRONGEST STORMS APPEAR TO BE MOVING IN A DIRECTION TO
KEEP THEM SE OF DEC...AND THUS SHOULD NOT AFFECT ANY TAF SITES.
MORE SHOWERS AND A FEW STORMS HAVE DEVELOPED IN THE POST FRONTAL
AREA...AND WILL BE AFFECTING SPI VERY SOON...AND WILL GIVE THEM
SOME IFR VIS AND CIGS FOR THE NEXT COUPLE HOURS. THE LINE OF
SHOWERS WEST OF PIA WILL PROVIDE IFR CIGS AND VIS FOR THEM AND BMI
THROUGH LATE EVENING AS WELL. OVERALL...WILL BE KEEPING VIS AND
CIGS DOWN FOR ALL SITES UNTIL LATE TONIGHT...WHEN THE POST FRONTAL
SHOWERS MOVE SE OF THE TAF SITES. ANY CLEARING BEHIND THE LINE OF
SHOWERS MAY PRODUCE FOG IN PIA...SO WILL KEEP A TEMPO IFR VIS FOR
THEM. CLEARING MOST LIKELY WILL NOT REACH ANY OTHER SITES BY
MORNING.

SHIMON

&&

.PREV DISCUSSION...
ISSUED 729 PM CDT MON SEP 8 2008

STORMS HAVE INTENSIFIED ALONG THE FRONT...AND WILL BE MOVING INTO
THE SE HALF OF OUR CWA THIS EVENING. UPDATED GRIDS TO INCREASE
POPS AND ADD SEVERE MENTION FOR HAIL AND WIND IN THE EVENING GRIDS.

SHIMON

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 8, 3:19 PM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT MON SEP 8 2008

ILZ027>031-036>038-040>043-047-048-091100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
319 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
AREA THIS EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL DROP SOUTHWARD AND BECOME NEARLY STATIONARY
ACROSS ILLINOIS LATER THIS WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-049>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MORGAN-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
319 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ALONG AND
SOUTH OF I-72 THIS EVENING. SOME OF THE STRONGER STORMS THAT
DEVELOP MAY BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL
HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL DROP SOUTHWARD AND BECOME NEARLY STATIONARY
ACROSS ILLINOIS LATER THIS WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Sep 8, 9:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
934 PM CDT MON SEP 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 S PARIS               39.57N 87.69W
09/08/2008  E0.75 INCH       EDGAR              IL   LAW ENFORCEMENT

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:53 PM CDTTornado WarningILXColes, Cumberland, Shelby37 min
Sep 8, 8:06 PM CDTSevere Thunderstorm WarningILXColes, Edgar54 min
Sep 8, 8:28 PM CDTSevere Thunderstorm WarningILXEffingham47 min
Sep 8, 8:28 PM CDTSevere Thunderstorm WarningILXColes, Cumberland30 min
Sep 8, 9:04 PM CDTSevere Thunderstorm WarningILXJasper41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.